Jump to content


Photo

Ritalin Causing Dehydration?


  • Please log in to reply
11 replies to this topic

#1 nike0518

nike0518

    Member

  • Members
  • 43 posts
  • Gender:Male
  • Location:dallas, texas

Posted 28 August 2013 - 05:04 PM

ever since I started taking 3 a day... I got all the major symptoms you get when you're dehydrated. dry mouth, massive headache (really exhausting headache), lack of motivation, energy... but it doesn't feel like my narcolepsy fatigue, its more like a a genuine dehydrating effect on my mind... if I drink lots of water (6-8 bottles per day) it wears off though... but I'm 16 in high school (senior) & got dx'd w/n about 10 months ago & the more pills (including nuvigil which I also take) I take throughout the day the worst the "effects" ... I'm getting tired of 8 bottles of Ozarka a day( cost money too) & having to pee every 30 minutes in school too. anyway I ask if anyone knows why these effects come to me & why& how to deal with them other than water??? btw each pill is 20mg & I take them in halves... IR generic w/150mgNuVigil

#2 Hank

Hank

    Member

  • Members
  • 1,573 posts
  • Gender:Male

Posted 28 August 2013 - 09:29 PM

Dry mouth is a side effect. It is not true dehydration. Small sips can help as much as a whole bottle. Consider hard candies or gum that keep saliva moving.

If you are drinking tons of water and peeing a lot, make sure you get enough potassium - like a banana- because you can flush a lot of stuff out when over hydrated. Take a multivitamin.

I hope that helps.

#3 IdiopathicHypersomniac

IdiopathicHypersomniac

    Member

  • Members
  • 339 posts

Posted 29 August 2013 - 11:14 AM

All stimulants have a diuretic effect, so what you're saying is true.  All I can say is keep drinking and urinating.



#4 newlifes

newlifes

    Member

  • Members
  • 7 posts

Posted 29 August 2013 - 01:10 PM

yes cotton mouth isn't necessarily dehydration if your drinking water constantly.



#5 nike0518

nike0518

    Member

  • Members
  • 43 posts
  • Gender:Male
  • Location:dallas, texas

Posted 29 August 2013 - 04:58 PM

thanks for the confirmation on the dehydration... I feel ritalin dehydrates me the more than nuvigil?
when I chew gum it helps with tension/nervousness for about 20 minutes but then it causes me pain in my jaw/ stiffness as if I'm chewing too hard.
I'd also like to add if the more pills, the more dehydration, wouldn't that mean I could take higher dosage on ritalin sr, take only 2 pills/day & end up with less dehydration?

#6 Potato

Potato

    Member

  • Members
  • 329 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 29 August 2013 - 11:44 PM

If you're drinking lots of fluids, urinating frequently, and your urine is not concentrated, dehydration is not your problem. I know someone earlier said all stimulants are diuretics but without seeing some supporting evidence I would take that with a grain of salt. People often cite caffeine as being a stimulant that has diuretic properties but even with caffeine the effects are mild and insignificant in most cases. Amphetamines like Adderall can even cause urinary retention, let alone diuresis. There's nothing about methylphenidate (ritalin) that would cause it to act as a diuretic directly. You may still lose more water compared to not being on stimulants, but the difference would primarily be due to perspiration.

 

As for your issues, xerostomia (dry mouth) is one of the most common side effects of stimulants and it has nothing to do with your hydration levels. If you're getting massive headaches and fatigue you may have simply exceeded your most effective dosage and are venturing into an area where the negative side effects are more pronounced. Your physician and pharmacist should be your most important resources when it comes to things like this. Talk to them about your side-effects and they can work with you to change your dosages/medications as needed. You should also definitely get your blood pressure checked in the afternoon since you've switched to an increased dosage to make sure it's not too high.



#7 nike0518

nike0518

    Member

  • Members
  • 43 posts
  • Gender:Male
  • Location:dallas, texas

Posted 30 August 2013 - 03:41 PM

thanks for the advice every one & I think chemist is probably right bc lately I've been spacing out my doses thru out the the day farther apart & actually logging when I take them & now the headache was less intense... it's probably bc I take the instant release ones.. bc about a month the pharmacy wouldn't take my rx for SR 20mg bc there was a "callback" on the er & sr versions.
so I had to take ir.. & I think I still can't get sr yet, which if yall don't mind answering if you all know anything about this call back?
do you all still take er or sr ritalin?

#8 Potato

Potato

    Member

  • Members
  • 329 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 01 September 2013 - 11:05 AM

I'm not familiar with any recall on the Ritalin ER/SR but I only take 10mg Ritalin IR... which I barely notice any effect from if I notice anything at all. :/



#9 Hank

Hank

    Member

  • Members
  • 1,573 posts
  • Gender:Male

Posted 01 September 2013 - 01:38 PM

Sometimes there will be a "shortage" or backorder of a product. Sometimes this is pharmacy specific, if they have not ordered enough to keep up with their demand-  or it may be manufacturer related.

 

This is an entirely different matter from a manufacturer recall.

 

Adderall has gone through patches when it was hard to get. I would think with school starting up, the Ritalin is probably flying off the pharmacy shelves. Just a thought.



#10 nike0518

nike0518

    Member

  • Members
  • 43 posts
  • Gender:Male
  • Location:dallas, texas

Posted 02 September 2013 - 08:34 AM

yeah it probably makes sense for them to run out around when school starts. i'll have to call again bc i really prefer sr than ir..  

 

btw I have another question if no ones minds .. I use analgesic gel on my neck everyday because it is very weak when I dont take medicine & it makes me just very fatigued so i started applying the gel for relief & it does really help with having my neck become very weak by making numb. It also becomes weak later in the afternoons.

I'm not sure if it's ok for me to be using it daily (health wise) ?



#11 Hank

Hank

    Member

  • Members
  • 1,573 posts
  • Gender:Male

Posted 02 September 2013 - 11:31 AM

I think the only way to know would be to know the medication you are using- prescription or over the counter- and read the instructions. You could also speak with your doctor.

 

Analgesics are usually used for pain and inflammation. I don't know how much use it would be for weakness.

 

Have you spoken with a doctor about the cause for your weakness. Treating a problem without understanding the problem usually does not solve the problem. I would try to find out why this is happening first. If your weakness is every day, it would be worth speaking with a doctor. Hope this helps.



#12 nike0518

nike0518

    Member

  • Members
  • 43 posts
  • Gender:Male
  • Location:dallas, texas

Posted 08 September 2013 - 06:09 PM

yeah Ive told him about my neck before  he said its just a "side effect" from the sleepiness. I asked him if it could be some mild cataplexy bc for me sometimes even on the meds my neck will get super weak if i get "strong" emotions & he said no, hes certain its just a side effect but when it happens i just want to lay down bad.thus once i lay down the temptation to sleep becomes very strong . & im not sure exactly how the analgesics help but i can guarantee you that it works very well. i use it daily bc the meds help with sleepiness but my neck can "cripple me" to the point where i get a sense of being tired even though my brain is awake on the meds ....very crippling idk if anybody else has that or if its even bc of my neck. it could happen bc of entirely different reason for all i know but the yes the analgesics help . i even bought an all natural one since im going to be using daily...

 

my guess on how it works is the "thing" that weakens my neck becomes masked if my neck is "numb" bc technically numb would mean no feeling so no sense of it being weak.. but the neck "thing" is a big of factor on my energy as my sleepiness.